Ask an expert series is a space for you to get answers to all your questions. Have a question you’ve been wondering about? Ask here.
Hey there! I've been on my current birth control for almost a year now. My periods are beginning to become erratic and not fall within the designated pill cycle. Does this mean I need to change birth control? Also, is it possible that I could ovulate during the placebo pills, putting me at risk of becoming pregnant? Thank you!
It sounds like you are experiencing breakthrough bleeding – basically bleeding before the bleed week you would typically have with your pill pack. Estrogen in your birth control pill is what prevents you from having breakthrough bleeding. Many women start on a form of birth control and are fine for a time and then start to experience breakthrough bleeding. This can be a totally normal shift that can happen and it’s not a worrisome symptom. Breakthrough bleeding doesn’t necessarily mean your birth control is not preventing pregnancy especially if you are making sure to take your pill every day and around the same time of day but I would suggest talking to your primary care provider about switching to a pill that has a slightly higher estrogen content.